Indiana, 2019Flash Flood and Flood in Indiana, September 27 to 28, 2019
September 27 to 28, 2019 · NWS LOT · 2 events in 1 county or zone
Several rounds of thunderstorms moved across northwest Indiana during the afternoon and evening of September 27th producing torrential rain and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of thunderstorms moved across northwest Indiana during the afternoon and evening of September 27th producing torrential rain and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 27, 5:56 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 27, 5:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
656 PM CDT Fri Sep 27 2019
.MESOSCALE DISCUSSION...
608 PM CDT
Continued warm air advection driven by 30kt+ low level flow has
supported persistent convection through the afternoon across our
southern CWA. Shortwave trough noted moving into western IA on
GOES differential water vapor RGB has resulted in increased large
scale ascent, which was quite evident on visible satellite imagery
watching shallow cumulus bumping up against a formidable cap all
day, suddenly breaking through with convective initiation during
the past hour or so over IA/northern MO and now into western IL.
An outflow/differential heating boundary resulting from this
afternoon's convection extends roughly from CMI to AAA to south
of EOK. To the north of this boundary, strong inhibition for
boundary layer based parcels exists meaning that all of the
convection to the north is elevated, posing primarily a hail and
heavy rain threat, though very localized wind damage can't be
ruled out with any localized stronger downdrafts penetrating
through the stable layer.
Surface low upstream is quite weak and with continued convective
development ongoing, it seems unlikely this boundary will make
any meaningful northward surge this evening. Given the current and
expected location of the boundary this evening, the tornado threat
in our area looks quite low, except for perhaps far southern Ford
or southern Livingston counties. Despite that, strong effective
shear and steep lapse rates are resulting in moderate to strong
elevated instability which will continue to support a large hail
and perhaps damaging wind threat in the current tornado watch
area. Some potential for that severe threat to spread a bit
farther east into our CWA this evening.
Also of great concern is the heavy rainfall threat. PWATs are
running near or above highest values we ever see for this time
year. Given the unusually high moisture content of this
environment and very high freezing levels, we are seeing extremely
efficient rainfall production from the storms this evening.
Orientation of the boundary is fairly parallel to the upper flow
and we've already seen some periodically training cells and that
threat will continue into this evening. Any convection that can
train of the same area could easily result in localized rainfall
totals over 4 inches along with an accompanying flash flood
threat. In the near term, the I-80 corridor seems to be most
under the gun for flooding problems.
Overall, expecting increasing converge of showers and
thunderstorms with accompanying severe and flash flood threat
this evening as the short wave approaches.
- Izzi
&&
.SHORT TERM...
244 PM CDT
Through tonight...
We had a fairly robust shortwave move through the area this
morning/early afternoon with more widespread showers and embedded
storms. The main forcing now is strong warm/moist advection atop a
warm front positioned just to our southwest. The main focus has
been along a corridor from Peoria to Pontiac where
training/backbuilding has continued to the strong LLJ with
respect to the mean 850-300 mb flow. Hourly rates of 1 to 2 inches
per hour have occurred and remain possible for a bit longer. The
warm advection continues area wide and will support additional
shower and thunderstorm development through the afternoon.
There is increasing concern for the set-up later this afternoon
and evening along a cold front that will be progressing gradually
south. Dynamically driven destabilization and strong deep layer
shear could support a risk for strong to severe thunderstorms,
primarily elevated hailers as depicted in SPC Day 1 outlook. There
is some concern for tornadic development right near the warm front
also, though this would be confined to the frontal boundary and
very briefly later this afternoon in our southwest where the
MLCAPE axis may sneak into. Of greater concern is the threat for
additional very heavy rainfall. Guidance has trended a tad farther
south with the focus areas for very heavy rainfall being closer
to the ongoing lift near the systems warm front. HREF
probabilities of 1"+ in 3 hours are depicting a swath of 90%+ over
much of area of concern in northern Illinois. Taking into
account: top of the chart PWATs; continued strong WAA and moisture
transport; MUCAPE of 1,000+ J/kg; and storm motion parallel to
cold frontal boundary potentially favoring training convection,
2-3"+ totals are certainly possible in this sort of scenario again
this evening.
A Flash Flood Watch has been issued for areas up to the I-88
corridor. Areas north have had less rain today, but have the
lowest flash flood guidance due to recent rains. In addition to
flash flooding, renewed/exacerbated river flooding is distinctly
possible.
Castro/KMD
&&
.LONG TERM...
244 PM CDT
Saturday through Thursday...
No changes to the extended discussion at this time...previous
discussion issued at 359 AM CDT remains valid...
The period of active weather will continue at times through much
of the long term forecast period with a trend toward unseasonably
warm temperatures Monday into Tuesday.
By Saturday, the upper level pattern will still be zonal aloft as
the frontal boundary pushing through the region durg the short term
period becomes quasi-stationary and becoming west-east oriented
through cntrl IL/IN. Some weak ripples in the fast zonal flow aloft
may be sufficient to generate some sct shra/tsra, expect that any
pcpn would likely only impact the far southern portions of the CWA
early in the day as brisk ely sfc flow sets up across the region
with expansive cool high pressure settling over the northern Great
Lakes. An elevated instability axis will lift back north Saturday
night in response to stronger warm advection in advance of a strong
shortwave lifting through the Middle Mississippi Valley. This wave
will bring increasing coverage of showers with some scattered,
embedded thunderstorms possible.
Also of concern on Saturday is potential for minor lakeshore
flooding along the Illinois shore of Lake Michigan. The strong
pressure gradient over the region between the ridge of high pressure
over the Upper Great Lakes and the frontal trough over cntrl IL/IN.
This will result in a long fetch of brisk nely winds down Lake
Michigan. The combination of the strong nely winds and still high
lake levels will build wave to arnd 6 ft, which could yield minor
lakeshore flooding for vulnerable areas. Much of the area will be
relatively cool on Saturday with highs in the lower to middle 60s.
However, the far southern portions of the CWA should see temps in
the 70s as that area will not see the direct flow off of the lake.
The front is expected to lift back north Saturday night and Sunday
in response to developing low pressure moving out of the Central
Rockies and into the Northern Plains and the upper level pattern.
becoming more amplified with upper ridging building over the ern 1/2
CONUS and a deep upper low moving into the Pacific Northwest, with
broad upper troughing over the wrn 1/2 CONUS. As the front lifts
back north, warmer, humid air will bring back more summer-like
conditions, with highs back in the low 80s on Sunday for locations
mainly south of I-80. The warm, moist advection will continue into
early next week, with the entire area seeing highs in the 80s for
Monday and Tuesday, with the southern portions of the CWA seeing
highs in the upper 80s. With sfc dewpoints also expected to be in
the low 70s, peak heat index values should exceed 90F.
The longer range guidance is in relatively good agreement on the
long wave pattern for the middle to latter portions of next week.
The next significant chance for pcpn will be Tuesday and Wednesday
as a cold front slowly pushes across the region. Unseasonably high
deep layer moisture, with the GFS once again indicating pwats
approaching 2 inches pooling in advance of the front from an open
Gulf of Mexico, there will be the potential for another round of
heavy rainfall. There is still some uncertainty as to how quickly
the boundary will push across the region, which will dictate the
potential for locally heavy rainfall and any potential flooding risk
over the general region. Cooler, drier conditions will return by mid-
week following the the passage of the front and with a broad area of
high pressure building over the region.
&&
.AVIATION...
For the 00Z TAFs...
656 PM...Main forecast concern is thunderstorms through early
Saturday morning. Additional concerns are a wind shift to
northeast late this evening and ifr cigs overnight.
Thunderstorms are expected to continue for the next several hours
across parts of northern and central Illinois into northwest
Indiana...most likely centered on Interstate 80. Its possible that
ord will stay on the northern edge of this activity while mdw and
especially gyy will see more prevailing periods of thunder. Very
heavy rain will be possible with the strongest storms as well as
the potential for hail. This activity is expected to slowly drift
southeast of the terminals by late evening but low confidence for
an end time. Scattered showers may persist into the early morning
hours.
Winds have diminished mainly under 10kts and should remain light
until the shift north/northeast late this evening. Its possible
there could be some stronger winds/gusts with the strongest
storms. Ifr cigs across northern IL are expected to spread south
as winds turn northerly this evening with the ifr cigs then
continuing through mid morning lifting to mvfr and then finally
scattering out by mid/late Saturday afternoon. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-
ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039
until 3 AM Saturday.
IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 3
AM Saturday.
LM...Small Craft Advisory...nearshore waters
until 3 AM Saturday.
Small Craft Advisory...LMZ740-LMZ741...10 PM Saturday to 10 AM
Sunday.
Small Craft Advisory...LMZ742-LMZ743-LMZ744-LMZ745...7 AM
Saturday to 10 PM Saturday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Sep 27, 12:37 PM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
137 PM CDT Fri Sep 27 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
281845-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
137 PM CDT Fri Sep 27 2019 /237 PM EDT Fri Sep 27 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated hail risk...up to quarter size.
Limited damaging wind risk...up to 60 mph.
Significant Flooding Risk.
High Swim Risk Late Tonight.
DISCUSSION...
The first band of showers and thunderstorms is moving through the
area early this afternoon. Backbuilding storms have developed
along and south of I-80, with the most concentrated area from
Pontiac to Kankakee to Valparaiso. Flash flooding is the highest
concern along this corridor initially. The severe threat is
lower, but some winds to 40 to 45 mph or some small hail is also
possible.
A cold front will bring showers and thunderstorms to the area this
evening. More widespread rainfall is expected, and the concern
for flash flooding may expand a bit farther north toward the
I-80 and I-88 corridor. In addition, some stronger to severe
thunderstorms will be possible mainly later afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
High Swim Risk
Sunday...
Limited Thunderstorm Risk.
High Swim Risk
Monday and Tuesday...
Limited Thunderstorm Risk.
Wednesday and Thursday...
Limited Thunderstorm Risk.
High Swim Risk
DISCUSSION:
Strong northeast winds will generate high waves causing strong
rip currents and dangerous swim conditions to area beaches.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon through this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 40 to 45 mph.
LMZ740>745-281845-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
137 PM CDT Fri Sep 27 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to quarter size.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Monday and Tuesday...
Limited Thunderstorm Risk.
Wednesday and Thursday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Sep 27, 5:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
630 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLOOD 3 NW CARBON HILL 41.33N 88.34W
09/27/2019 GRUNDY IL NWS EMPLOYEE
STREET FLOODING IN THE AREA. 4.03 INCHES
STORM TOTAL SO FAR.
&&
WSLLocal storm report, Sep 27, 5:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
635 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL MANHATTAN 41.43N 87.99W
09/27/2019 U0.75 INCH WILL IL PUBLIC
RELAYED VIA MPING.
&&
WSLLocal storm report, Sep 27, 5:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
652 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HEAVY RAIN PEOTONE 41.33N 87.79W
09/27/2019 M1.25 INCH WILL IL CO-OP OBSERVER
NWS COOP OBSERVER REPORTS 1.25 INCHES OF
RAIN IN 21 MINUTES NEAR PEOTONE. 2.65 INCHES
STORM TOTAL THUS FAR.
&&
WSLLocal storm report, Sep 27, 6:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
707 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG MANTENO 41.26N 87.83W
09/27/2019 KANKAKEE IL TRAINED SPOTTER
SEVERAL TENTS BLOWN DOWN, INCLUDING ONE 60
FEET BY 120 FEET. TREE LIMBS 6 INCH IN
DIAMETER ALSO BLOWN DOWN.
&&Local storm report, Sep 27, 6:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
710 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 1 NW GRANT PARK 41.25N 87.66W
09/27/2019 M2.50 INCH KANKAKEE IL AMATEUR RADIO
TENNIS BALL SIZE HAIL ON 11000 E JUST NORTH
OF 9000.
&&Local storm report, Sep 27, 6:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
721 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL PEOTONE 41.34N 87.79W
09/27/2019 M0.75 INCH WILL IL COCORAHS
&&Flood, Lake
- When
- September 27, 7:00 PM CST to September 28, 12:00 AM CST
- Where
- Lake County, 2.2 mi SSW of (Gyy) Gary Airport to 2.16 mi SSW of (Gyy) Gary Airport
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.590, -87.434
Flood waters six inches deep were reported near 169th Street and Cline Avenue. Storm total rainfall of 3.43 inches was measured one mile south southwest of Hammond.
Flash Flood, Lake
- When
- September 27, 7:10 PM CST to September 28, 12:45 AM CST
- Where
- Lake County, 0.96 mi SW of Crown Point to 0.72 mi SSW of Crown Point
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.410, -87.382
Flood waters several feet deep were reported near Lake Street and Greenwood Avenue. Part of a residential street and sidewalk were washed out near a retention pond. Storm total rainfall of 5.44 inches was measured in Crown Point.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, September 27, 2019$115,000 · EF0 · 20 events
- Damaging Winds in Georgia, September 27 to 28, 2019$35,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Kansas, September 27, 2019$25,000 · 2.5 in hail · 10 events
- Flash Flooding and Flooding in Illinois, September 27 to 29, 20192.5 in hail · 28 events
- Flash Flood and Hail in Missouri, September 27, 20192.5 in hail · 25 events
- Tornado and Hail in Kansas, September 27, 2019EF0 · 19 events
- Flash Flood and Damaging Winds in Indiana, September 27 to 28, 201961 kt wind · 11 events
- Flash Flooding and Hail in Illinois, September 27 to 28, 20191.75 in hail · 10 events
- Flash Flood and Hail in Missouri, September 27 to 28, 20191.75 in hail · 8 events
- Hail in Kansas, September 27, 20191.75 in hail · 7 events
- Winter Storm and Winter Weather in Montana, September 27 to 30, 20197 events
- Coastal Flood and Astronomical Low Tide in Florida, September 27 to 30, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857965, 857964.